Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS San Angelo, TX

March 7, 2024Coleman County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 7, 2024, 4:41 PM CST for Coleman County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2024, 4:41 PM CST (22:41 UTC)
Expired
Mar 7, 2024, 5:45 PM CST
In force
64 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 88 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 2:57 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

991 
WUUS54 KSJT 072241
SVRSJT
TXC083-072345-
/O.NEW.KSJT.SV.W.0021.240307T2241Z-240307T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
441 PM CST Thu Mar 7 2024

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Central Coleman County in west central Texas...

* Until 545 PM CST.

* At 441 PM CST, a severe thunderstorm was located near Valera,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Valera around 445 PM CST.
  Coleman around 450 PM CST.
  Santa Anna around 500 PM CST.

Other locations impacted by this severe thunderstorm include Echo and
Hords Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3167 9968 3178 9969 3203 9920 3170 9920
TIME...MOT...LOC 2241Z 250DEG 19KT 3174 9960 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

mkd
2 follow-up statements
072 
WWUS54 KSJT 072301
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
501 PM CST Thu Mar 7 2024

TXC083-072345-
/O.CON.KSJT.SV.W.0021.000000T0000Z-240307T2345Z/
Coleman TX-
501 PM CST Thu Mar 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR NORTHEASTERN COLEMAN COUNTY...

At 500 PM CST, a severe thunderstorm was located 3 miles south of 
Coleman, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Coleman and Santa Anna around 505 PM CST.

Other locations impacted by this severe thunderstorm include Echo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3168 9947 3187 9951 3203 9920 3170 9920
TIME...MOT...LOC 2300Z 252DEG 24KT 3178 9944 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

mkd
802 
WWUS54 KSJT 072323
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
523 PM CST Thu Mar 7 2024

TXC083-072345-
/O.CON.KSJT.SV.W.0021.000000T0000Z-240307T2345Z/
Coleman TX-
523 PM CST Thu Mar 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR EAST CENTRAL COLEMAN COUNTY...

At 522 PM CST, a severe thunderstorm was located near Santa Anna,
moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Coleman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3175 9937 3179 9936 3192 9920 3170 9920
TIME...MOT...LOC 2322Z 269DEG 25KT 3179 9926 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

mkd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 2:16 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 7, 2:16 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
216 PM CST Thu Mar 7 2024

...New SHORT TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 139 PM CST Thu Mar 7 2024

Severe Thunderstorms, even a tornado, possible late this afternoon
and evening.late

Atmosphere instability was increasing with MUCAPS of 1000 to 1500
J/KG this afternoon. Effective bulk shears were 35 to 90 KTS,
with the strongest over the I-10 corridor. High cloud cover has
impeded heating and showers and thunderstorm development so far,
but clouds were beginning to thin the western Big country and
Concho Valley. Supercells possible with the strong shear profile.
A tornado or two also possible. SPC has also outlooked the region
with 2 percent tornado risk over the region, with a 5 percent
along/east of an Abilene to San Angelo to Brady line. Convective
models have trouble focusing exact timing/area of storm
development, but storms were already developing near Sterling City
and up near Roby in Fisher County, and will get stronger as
clouds thin. An Mesoscale discussion was just issued at 206 PM
with a 60 percent chance of a severe watch this afternoon and
evening.

While storms will weaken late evening, another band of showers and
thunderstorms will move west to east across the region midnight
through early morning, as a surface trough moves through and winds
shift west. Likely these storms will not be severe, but can not
guarantee. Cold front moves through Friday, with winds becoming
northwest to north in the Big Country midday and in the Concho
Valley and Heartland in the afternoon.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 110 PM CST Thu Mar 7 2024

A cold front with track south across West Central Texas later on
Friday, bringing cooler temperatures and some gusty northerly
winds to the area in its wake. High temperatures will be in the
mid 50s to mid 60s over the weekend, with overnight lows generally
remaining in the 30s. Combined with the gusty winds, we could see
some wind chill values in the mid 20s to mid 30s. Expect the
coldest temperatures in low lying areas and river valleys. Sunday
into the middle of next week, expect a steady warm up with
gradually approaching the mid 70s to mid 80s by mid-week. The next
upper-level system is expected to deepen across the western US and
track eastward on Wednesday, which can bring some increased
chances for showers and thunderstorms later on Wednesday and into
Thursday. For now, PoPs on Thursday were kept in the slight chance
to chance category.

&&

.AVIATION...
(18Z TAFS)
Issued at 1118 AM CST Thu Mar 7 2024

Scattered showers and thunderstorms developing along I-20 will be
affecting KABI through 20Z. Scattered showers and thunderstorms
will also develop from Junction to Brady this afternoon.

Stronger thunderstorms will be developing around 22Z from San
Angelo to Abilene, then move northeast. These will have the
potential for brief IFR ceilings and wind gusts to 30 KTS through
early evening. A second band of more isolated showers and
thunderstorms is then possible after midnight as surface trough
moves through, with winds shifting west by morning. KBBD and KJCT
may see a temporary return to MVFR ceilings toward midnight with
the stratus moving east by morning..

. &&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     73  51  65  37 /  70  30  10  10
San Angelo  75  49  71  38 /  50  30   0   0
Junction    77  53  76  37 /  60  50  10   0
Brownwood   70  53  71  38 /  80  60  10   0
Sweetwater  75  51  62  38 /  60  20  10   0
Ozona       76  49  71  37 /  50  30   0   0
Brady       72  54  71  38 /  70  60  10   0

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     51  65  37  57 /  30  10  10   0
San Angelo  49  71  38  59 /  30   0   0   0
Junction    53  76  37  62 /  50  10   0   0
Brownwood   53  71  38  57 /  60  10   0   0
Sweetwater  51  62  38  56 /  20  10   0   0
Ozona       49  71  37  59 /  30   0   0   0
Brady       54  71  38  57 /  60  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...04
LONG TERM....TP
AVIATION...04
Hazardous weather outlook, Mar 7, 1:30 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
130 PM CST Thu Mar 7 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-081930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
130 PM CST Thu Mar 7 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms across West
Central Texas late this afternoon and evening. The main hazards
are large hail and damaging winds. An isolated tornado is also
possible, with areas along and east of an Abilene to San Angelo
to Brady line having the higher potential.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 7, 12:50 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1250 PM CST Thu Mar 7 2024

TXZ127-071945-
Taylor TX-
1250 PM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TAYLOR COUNTY THROUGH
145 PM CST...

At 1249 PM CST, Doppler radar was tracking a strong thunderstorm near
Coronados Camp, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Abilene, Wylie, Buffalo Gap, Coronados Camp, Potosi, View, Caps,
Hamby, Dyess Afb, and Kirby Lake.

This includes Interstate 20 between Mile Markers 285 and 292.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3230 9963 3224 10002 3234 10007 3252 9968
      3252 9963
TIME...MOT...LOC 1849Z 242DEG 17KT 3230 9997

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

mkd
Special weather statement, Mar 7, 1:47 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service San Angelo TX
147 PM CST Thu Mar 7 2024

TXZ128-072015-
Callahan TX-
147 PM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CALLAHAN COUNTY
THROUGH 215 PM CST...

At 146 PM CST, Doppler radar was tracking a strong thunderstorm near
Eula, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clyde, Baird, and Eula.

This includes Interstate 20 between Mile Markers 294 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

&&

LAT...LON 3231 9963 3243 9963 3252 9945 3251 9939
      3230 9934
TIME...MOT...LOC 1946Z 252DEG 21KT 3239 9959

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TP
Special weather statement, Mar 7, 2:15 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service San Angelo TX
215 PM CST Thu Mar 7 2024

TXZ049-072100-
Fisher TX-
215 PM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FISHER COUNTY THROUGH
300 PM CST...

At 214 PM CST, Doppler radar was tracking a strong thunderstorm over
Rotan, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rotan and Hitson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

&&

LAT...LON 3296 10014 3292 10014 3278 10046 3285 10056
      3297 10047
TIME...MOT...LOC 2014Z 222DEG 14KT 3286 10044

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TP
Special weather statement, Mar 7, 3:13 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
313 PM CST Thu Mar 7 2024

TXZ064-072200-
Sterling TX-
313 PM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN STERLING COUNTY
THROUGH 400 PM CST...

At 313 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Forsan, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Sterling County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
west central Texas.

&&

LAT...LON 3208 10126 3209 10110 3208 10096 3202 10101
      3199 10126 3200 10127
TIME...MOT...LOC 2113Z 262DEG 20KT 3205 10127

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

mkd
Special weather statement, Mar 7, 4:22 PM CST, 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
422 PM CST Thu Mar 7 2024

TXZ065-072245-
Coke TX-
422 PM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COKE COUNTY THROUGH
445 PM CST...

At 422 PM CST, Doppler radar was tracking a strong thunderstorm over
The Intersection Of Highway 208 And Ranch Road 2662, or 9 miles south
of Robert Lee, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bronte, Tennyson, and The Intersection Of Highway 208 And Ranch Road
2662.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
west central Texas.

&&

LAT...LON 3170 10061 3184 10054 3194 10024 3170 10024
TIME...MOT...LOC 2222Z 246DEG 30KT 3176 10049

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

mkd
Special weather statement, Mar 7, 4:25 PM CST, 16 minutes before
Special Weather Statement
National Weather Service San Angelo TX
425 PM CST Thu Mar 7 2024

TXZ066-139-072315-
Runnels TX-Coleman TX-
425 PM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COLEMAN AND EAST CENTRAL
RUNNELS COUNTIES THROUGH 515 PM CST...

At 425 PM CST, Doppler radar was tracking a strong thunderstorm near
Talpa, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coleman, Santa Anna, Valera, Talpa, and Hords Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
west central Texas.

&&

LAT...LON 3164 9975 3175 9983 3196 9940 3171 9927
TIME...MOT...LOC 2225Z 246DEG 30KT 3170 9971

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

mkd

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:01 AM CSTSpecial Weather StatementSJTTaylor59 min
Mar 7, 12:50 PM CSTSpecial Weather StatementSJTTaylor55 min
Mar 7, 1:13 PM CSTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor3 hr
Mar 7, 1:32 PM CSTAreal Flood AdvisorySJTCallahan, Shackelford3 hr
Mar 7, 1:47 PM CSTSpecial Weather StatementSJTCallahan28 min
Mar 7, 2:15 PM CSTSpecial Weather StatementSJTFisher45 min
Mar 7, 3:13 PM CSTSpecial Weather StatementSJTSterling47 min
Mar 7, 3:46 PM CSTSevere Thunderstorm WarningSJTCoke, Nolan, Sterling59 min
Mar 7, 4:22 PM CSTSpecial Weather StatementSJTCoke23 min
Mar 7, 4:25 PM CSTSpecial Weather StatementSJTColeman50 min
Mar 7, 4:44 PM CSTSevere Thunderstorm WarningSJTCoke46 min
Mar 7, 4:49 PM CSTSpecial Weather StatementSJTCoke41 min
Mar 7, 4:58 PM CSTSpecial Weather StatementSJTRunnels32 min
Mar 7, 5:01 PM CSTSpecial Weather StatementSJTHaskell44 min
Mar 7, 5:11 PM CSTSevere Thunderstorm WarningSJTRunnels52 min
Mar 7, 5:14 PM CSTSevere Thunderstorm WarningSJTRunnels48 min
Mar 7, 5:20 PM CSTSpecial Weather StatementSJTBrown25 min
Mar 7, 5:48 PM CSTSpecial Weather StatementSJTBrown42 min
Mar 7, 5:51 PM CSTSpecial Weather StatementSJTColeman39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.